Hail, Duval
- When
- July 12, 2:20 PM EST
- Where
- Duval County, 1.51 mi SSE of Jacksonville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.330, -81.660
Nickel to dime size hail was reported in downtown Jacksonville.
8 inches. Both sea breezes developed and triggered scattered strong to severe storms during the afternoon and evening along with resultant outflow boundary mergers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mean layer ridge axis was across the local forecast area with PWAT values around 1.8 inches. Both sea breezes developed and triggered scattered strong to severe storms during the afternoon and evening along with resultant outflow boundary mergers. Dry air aloft and relatively cool lapse rates of 6.5 C/km indicated an increased threat of wet microbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 1:37 PM EST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 237 PM EDT TUE JUL 12 2016 .NEAR TERM (Tonight-Wednesday Night)... This afternoon-Tonight...Deep layer ridge continues over the area. Strong cap from earlier has broken due to the convective temp being reached and isolated storms were rapidly erupting across the inland areas of northeast Florida. As both the west and east coast seabreezes push inland later afternoon...scattered storms will continue to develop with strong storms possible. High-Res model continues to indicate most activity across inland Ne Fl...however some storms may make it to near the Okefenokee Swamp as well as coastal Nassau county and coastal areas of Se Ga. Strong storms possible with strong wind gusts...frequent lightning... and locally heavy rain in excess of 2 inches (given light steering flow). Storms will fade out during the evening due to loss of heating. Rest of the night will have clouds gradually decreasing with min temps in the mid/upper 70s...warmest along the coast. Wednesday-Wednesday Night ...little change in the overall pattern, though mean layer ridge looks to move right over the forecast area. So, hot and humid weather remains the story again...with scattered afternoon showers and storms developing from afternoon heating and sea breezes pushing inland. Forecast max temps end up slightly higher than today with a few inland locations possibly reaching the century mark and heat indices may reach thresholds for an advisory especially across portions of inland Se Ga. .SHORT TERM /Thu-Fri/... East to West High pressure ridge axis will continue to bisect the region very close to the FL/GA border with light SW steering flow across SE GA and light SE steering flow across NE FL. This will still allow for above normal/HOT temps with highs into the middle to upper 90s over inland areas and lower 90s along the coast while heat indices will continue to top out in the 104-108 degree range each afternoon, once again very close to heat advisory criteria. Atmosphere will remain moist enough with PWATs averaging around 1.75 inches to support daily scattered afternoon/evening storms mainly over inland areas as the Atlc/Gulf Coast Sea breeze fronts push inland each day. Activity expected to start first across NE FL each day then propagate slowly northward and impact SE GA later in the afternoon and evening. Quiet conds expected during the overnight hours with lows generally in the mid/upper 70s inland and near 80 along the river/coast. .LONG TERM /Sat-Tue/... Long-range models are still trying to lift the ridge at the surface and aloft towards the north into the GA/SC region, but still not convinced that this pattern will shift that quickly and believe that a continuation of above normal/HOT temps and generally scattered diurnal thunderstorm activity at least through the weekend, with a possible shift towards early next week. Overall day to day differences not that significant other than a shift towards convection further inland across NE FL as the easterly steering flow by early next week will push the Atlc Coast sea breeze inland faster each day. Max temps still well into the 90s with heat indices close to 105 degrees each day. && .AVIATION...Scattered storms expected to continue to develop as seabreezes move inland. Have VCTS at all Ne Fl terminals and tempo group at Jax for ocnl TSRA with MVFR. Additional amendments may be needed for TS with MVFR vsby/cigs. Otherwise prevailing VFR expected with scattered showers/storms fading in the eve. && .MARINE...Southerly flow will prevail this week as surface high pressure dominates east to southeast over the western Atlantic. Southerly wind surges expected by late afternoon through the evening hours up to or just below exercise caution levels. Combined seas 2-4 ft expected...except briefly higher around 3-5 ft during the surges. Rip Currents: Generally low risk through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 97 75 97 / 20 30 30 40 SSI 79 94 79 93 / 20 20 20 30 JAX 75 96 76 96 / 20 30 20 30 SGJ 77 92 77 93 / 20 20 20 30 GNV 73 96 73 96 / 30 40 30 40 OCF 74 96 73 95 / 30 40 30 40 && .JAX Watches/Warnings/Advisories... FL...None. GA...None. AM...None. && Hess/Peterson/Guillet
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 324 AM EDT TUE JUL 12 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-130730- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 324 AM EDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... HEAT INDEX VALUES OF 102 TO 107 DEGREES CAN BE EXPECTED EARLY THIS AFTERNOON. LATE AFTERNOON THUNDERSTORMS WILL DEVELOP AND CONTINUE UNTIL MIDNIGHT. THE STORMS WILL DEVELOP OVER INTERIOR NORTH FLORIDA AND OVER THE OKEFENOKEE SWAMP LATE IN THE DAY AND MOVE NORTH TOWARD THE BLACKSHEAR...BAXLEY AND JESUP AREA. STORMS MAY BE STRONG WITH HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY. SOME STORMS MAY BECOME STRONG WITH HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. SANDRIK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT TUE JUL 12 2016
FLZ125-121930-
COASTAL DUVAL FL-
238 PM EDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
330 PM EDT...
AT 237 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OCEANWAY...OR NEAR JACKSONVILLE INTERNATIONAL ARPT...MOVING
SOUTH AT 10 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...ARLINGTON...OCEANWAY AND TALLYRAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3032 8168 3033 8168 3034 8167 3040 8167
3041 8166 3045 8165 3051 8163 3052 8163
3054 8159 3036 8149
TIME...MOT...LOC 1837Z 351DEG 9KT 3048 8164
PETERSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT TUE JUL 12 2016
FLZ024-025-121930-
INLAND DUVAL FL-INLAND NASSAU FL-
257 PM EDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU AND WEST
CENTRAL DUVAL COUNTIES UNTIL 330 PM EDT...
AT 256 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BRYCEVILLE...OR 10 MILES SOUTHWEST OF CALLAHAN...MOVING
SOUTHWEST AT 5 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...CISCO GARDENS...
BRYCEVILLE AND NASSAU VILLAGE-RATLIFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3034 8198 3050 8197 3051 8187 3039 8167
3039 8170
TIME...MOT...LOC 1856Z 058DEG 20KT 3042 8190
HESSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 304 PM EDT TUE JUL 12 2016 FLZ025-125-121945- INLAND DUVAL FL-COASTAL DUVAL FL- 304 PM EDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 345 PM EDT... AT 304 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DOWNTOWN JACKSONVILLE. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. LOCATIONS IMPACTED INCLUDE... JACKSONVILLE...ARLINGTON...SAN MARCO...RIVERSIDE AND TALLYRAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3040 8173 3044 8161 3032 8153 3026 8168 TIME...MOT...LOC 1904Z 333DEG 1KT 3036 8163 HESS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 4 E JACKSONVILLE INTL A 30.48N 81.63W
07/12/2016 E0.25 INCH DUVAL FL NWS EMPLOYEE
NATIONAL WEATHER SERVICE EMPLOYEE REPORTED HAIL SLIGHTLY
BIGGER THAN PEA SIZE AT AIRPORT CENTER DRIVE AND MAIN
STREET.
&&
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT TUE JUL 12 2016
FLZ023-122000-
BAKER FL-
314 PM EDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAKER COUNTY UNTIL 400 PM
EDT...
AT 314 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANDERSON...OR 18 MILES NORTH OF RAIFORD. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TAYLOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3049 8226 3044 8220 3043 8221 3041 8221
3038 8219 3038 8218 3036 8216 3036 8214
3026 8224 3039 8239
TIME...MOT...LOC 1914Z 306DEG 1KT 3034 8226
NELSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 320 PM EDT TUE JUL 12 2016 FLZ025-032-122000- INLAND DUVAL FL-CLAY FL- 320 PM EDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLAY AND SOUTH CENTRAL DUVAL COUNTIES UNTIL 400 PM EDT... AT 320 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OAKLEAF PLANTATION...OR NEAR ORANGE PARK...MOVING SOUTH AT 5 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. LOCATIONS IMPACTED INCLUDE... JACKSONVILLE...ORANGE PARK...DOCTORS INLET...CECIL FIELD...OAKLEAF PLANTATION...LAKESIDE...BELLAIR-MEADOWBROOK TERRACE AND JACKSONVILLE HEIGHTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3029 8187 3027 8172 3010 8172 3012 8192 TIME...MOT...LOC 1920Z 008DEG 6KT 3019 8181 NELSON
The Jacksonville radar (KJAX), 18 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
12 thunderstorm wind, 6 hail, 2 flood. Local standard time, as filed.
Nickel to dime size hail was reported in downtown Jacksonville.
A tree was blown down on Market Street.
Quarter size hail reported in downtown Jacksonville.
Social media post of quarter size hail at the intersection of Beach Blvd and Emerson.
Golfball size hail was reported along Emerson Street in Jacksonville.
Quarter size hail was observed. Report via social media.
Trees were blown down on Iona and 5th Streets.
Widespread flooding was reported across downtown Jacksonville. Intersections were closed across the area due to flooded roads including 1st Street and Market Street, 7th and Silver Streets and Pearl Street between 7th and 8th.
Two vehicles were flooded near the intersection of East Independent Drive and South Newnan Street.
A large tree branch was across San Jose Blvd at Loretto Road. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
A large oak tree was blown down along San Jose Blvd. The cost of damage was unknown but estimated for the even to be included in Storm Data.
Quarter size hail was reported in Mandarin off of San Jose Blvd, just north of Interstate 295.
A tree was blown down at Loretto Road and Flynn Road in Mandarin.
An off duty NWS employee estimated wind gusts of 60-70 mph. Numerous trees were blown down or snapped along Pine Avenue between Hibernia Oaks neighborhood southward toward the Fleming Grove Neighborhood.
The EM reported 15 trees down on homes, 5 roads blocked by fallen trees and about 5 out buildings damaged by fallen trees on Fleming Island.
An oak tree was blown down near the intersection of SE 49th Ave and SE 92nd Street. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
Trees were blown down.
Numerous trees were blown down west of Lake City. Small hail was also observed.
Multiple trees and power lines were blown down west of Lake City. Trees were blown down in the Woodgate Village Subdivision and a tree fell on a mobile home within this subdivision.
A tree was blown down on State Road 51.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648117, 648123, 648119, 648120, 648147, 648121, 648125, 648115, 648116, 648130, 648137, 648122, 648141, 648139, 648142, 648146, 648140, 648143, 648145, 648144.